Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 267, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 7, 2001, 9:15 AM CDT for Cherokee County, Plymouth County, Woodbury County, Iowa. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 7, 2001, 9:15 AM CDT (14:15 UTC)
- Expired
- Jul 7, 2001, 9:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cherokee County, IA, Plymouth County, IA, Woodbury County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 9:23 AM CDT | Thunderstorm Wind 52 E | Moville, IA | |
| Jul 7, 9:30 AM CDT | Thunderstorm Wind 52 E | Kingsley, IA | |
| Jul 7, 9:50 AM CDT | Thunderstorm Wind 52 E | Washta, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 8:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 2.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -708 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -113 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 071417 SVRFSD IAC035-093-149-193-071445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 AM CDT SAT JUL 7 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHEROKEE COUNTY IN NORTHWEST IOWA NORTHWEST IDA COUNTY IN NORTHWEST IOWA EASTERN PLYMOUTH COUNTY IN NORTHWEST IOWA NORTHEAST WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 945 AM CDT * AT 915 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF KINGSLEY...OR ABOUT 12 MILES SOUTHEAST OF LE MARS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BFE NEAR... REMSEN AROUND 925 AM CDT MARCUS AROUND 935 AM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4291 9607 4245 9605 4247 9560 4290 9563
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 AM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 3:20 AM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT SAT JUL 7 2001 GOOD E/W BOUNDARY ALG MISSOURI VALLEY EARLY THIS MRNG...AND MAY ACT AS FOCAL POINT FOR EWD MOVG TSTMS NR NEB/SD BORDER...SO WILL HIT POPS FAIRLY HARD DOWN THERE THIS MRNG. LEFTOVER ACTIVITY PSBL FURTHER N AND E BORDERING THIS AREA IN MARGINAL DYNAMIC AREA AND WILL HAVE TO COVER WITH 20 PCTS. MODELS NOT REALLY THAT HELPFUL WITH WEAK FORCING CONVECTION...BUT ETA RELATIVELY CLOSEST TO REALITY. OTRW PREV FCST IN THE BALLPARK...AND WL KEEP 20 TO 30 PCT IN SRN HLF CWA TNGT NR BOUNDARY...AND SHADE UP HIGHS SOME DUE TO GOOD MIXING. .FSD...NONE RYR0HOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 8:51 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 24 min |
| Jul 7, 9:15 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 30 min |
| Jul 7, 9:45 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.